Getting dumber

I once tested a 145 IQ. Nothing to brag about but a fine cognitive level. A few years back I began having serious headaches. I began passing out and had some twitching. Seizure disorder testing availed nothing. My symptoms began to make subtle changes. I stopped twitching and just passed out. At the same time I vomit. Also prior to and just after passing out I lose all memory. So I found myself in the front yard bleeding with an emt checking my vitals. Or covered in blood and vomit on the kitchen floor.
It was the vomiting that was the main concern. In the beginning I laid on my back after falling. I could have drown in my vomit had people not been present. (I always had people around in the beginning).
The other issue is the chronic low level headaches. I medicated these with hydrocodone and when I felt a lager headache coming on I took liquid Oxycodone. These meds helped but had their own side affects including rebound headaches. Rebound headaches present differently but can be quite severe.
One horrible affect these events has had is the loss of cognition. I am literally getting dumber. My memory is spotty at best and gets worse with each episode.
I was given psychiatric medicine by my neurologist to lessen the events. Drugs like Neurontin were intended to help however I had adverse reactions to these medications. Over a 2 year period I attempted suicide twice. Fortunately we realized it was the medication making me suicidal and I have been fine since quitting the meds.
The problem still persisted and I was tested for migraines (the top of the head nerve circle). The test was inconclusive.
Finally I was sent to the big city to meet with a neurologist who had reviewed my chart thoroughly and diagnosed me with Basilar migraines.
This diagnosis has done nothing to help except we have stopped trying alternative treatment. I have 30 hydrocodone pills per month and 6 hydromorphone pills per month. I also take Excedrin migraine, aspirin, and Ibuprofen. This is not enough to keep the pain away but any more and I begin to have rebound headaches.
I also put a tint film over my windows (this really helps) to shun the light. I wear sun glasses and when I am feeling whoosy I will walk with a cane to prevent loss of balance.
Most importantly I have trained myself to lay face down when I even feel like I could pass out. When I awaken my vomit has fallen on the floor and I have not drown. This took a lot of practice and my fiance had to give me direction in the beginning to reenforce the behavior.
Life is mostly manageable at the moment. I have had some life threatening moments and have learned to deal with my condition.
The loss of cognition and memory is what saddens me the most about my condition. I am not the same person I used to be and I am getting worse. My Fiance is a cell and molecular biologist and our ability to communicate has been strained. I know she gets frustrated. This is a source of great sadness and I do not know what to do about it. Of course I take supplements but I do not believe every snake oil salesman that tells me he has a smart pill. Last thing I need is false hope.
My world has gotten smaller over the years. I spend most of my time in my house on the computer. I used to have lots of friends but I am not doing anything that would add to my friend base.
Since the basilar migraines began my life has changed. I do not like the change. But for now it is what I must deal with. I do not share much of my pain and illness with anyone. I get tired of hearing about it myself. I have not bothered to see the Neurologist for a couple years now because there is nothing gained.
I am glad to have found this site. Hearing your stories has made me feel not alone. Thank you.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (3)
  • Sara
    4 years ago

    Hi there. I have basilar migraine too. It can be difficult to treat, but finding a headache specialist who knows her stuff has made all the difference. I tried three or four different neuros before her. I was also on Neurontin, and became suicidal. Even if you have to travel, finding the right doctor changed my life. I still have chronic pain but it is manageable. Also there are other non-narcotic abortive drugs (for example cambia, and toradol which I inject) you can work into your routine so that you can save the narcotics for when nothing else will work and reduce rebound that way. I know we are all different, but our stories were so similar I couldn’t not comment! Good luck.

  • Katie M. Golden moderator
    4 years ago

    Perrinnn,
    Thanks for sharing your story. You’ve gone through a lot.
    Although you are aware of the issues of rebound headaches, I am worried that the combination of pain meds you are using on a regular basis is causing your low level daily headaches. I’m not a doctor, but the majority of doctors say that using acute medications like these more than 4 times a week can cause rebound headaches.

    This article by a Headache Specialist is really interesting about rebound headaches and might help you decide if this is a potential problem.
    http://migraine.com/blog/migraine-narcotic-drugs-rebound-headaches/

    This article too discusses how to become less dependant on the abortive meds.
    http://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/

    I know you haven’t really seen your Neurologist in a few years, but I really encourage you to make an appt. Finding the right treatment plan can be exhausting and take some time to get right, but it’s possible your quality of life could improve.

    Best Wishes!
    -Katie
    Migraine.com Moderator

  • Tamara
    4 years ago

    perrinnn.. really relate .. wondered when I started to read your story if it would end up basilar migraines.. somethings the same some different.. the meds you have been given and treatment totally different but in the end it sounds we both feel the same .. definitely not as smart and clear thinking and definitely less able to function and depressed. I have other serious health issues that put me in daily pain so I AM NOT having fun.. as they say.. yes .. people do get tired of hearing it and people get tired of you having to cancel things and forgetting things and starting meds and detoxing off meds etc and so do I.. it is so difficult. NO not difficult just plain hard! But I am continuing to try and find a way to better function daily as I feel I still have a contribution to make to this world or some people in it anyway. My mind is no where near sharp enough to do the intensive and exclusive work I used to do. I am home and disabled.At one time I had a span of time between moves where I was a personal trainer. HAH! Can’t exercise at all not due to migraine i.e. heat, lack of balance etc.Anyway, on the up side .. it is THANKGIVING today and regardless of it all I am thankful for several people in my life who love and have stuck by me and for a home and today I am able to eat a little as I am almost detoxed of Topamax. I am thankful that you shared your story. Being alone in all this is NOT good for us. I hope you have a blessed day today and it is a good one. Sincerely,Tamara

  • Poll